Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Blisters on nostril, swollen tongue and dry cough. Took tylenol. Herpes simplex virus 1 or allergic rhinitis?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1992
Answered : 332 Questions
This is the second time in maybe 20 years. Symptoms are first little lumps on left nostril that later become blisters. Backup, a week or two before that I had a swollen tongue. Rinsed with warm salt water and took tylenol. Then as blisters get larger, tried to make appt with Dr. (5 days later). My paratid (sp?) gland also swells. I thought perhaps shingles. Dr. agreed and prescribed zovorix pills and ointment (wowowowo expensive). But now I'm thinking perhaps Allergic Rhinitis? I also had dry cough during time of infection. No cold or sore throat. What may cause this? I'm particularly worried about the swollen tongue situation.
Posted Sun, 10 Feb 2013 in Infections
Answered by Dr. Ravinder Sharma 1 hour later
I am Dr Ravinder Sharma ENt surgeon
On the basis of the history it appears to be a viral infection ( may be herpes simplex)at first instance. bumps on nostril converting into blisters, swollen tongue and a history of URI like symptoms and parotid swelling. A secondary becterial infection after this attack is also a possibility.

Histroy and symptoms are not suggestive of allergic rhinitis, However it can be an allergic reaction to something.

I would like to know the response to the treatment taken, If there is improvement it proves the diagnosis as Herpes simplex .

I hope this answers your concern. Feel free to contact me if you have more questions about it

with regards
Ravinder Sharma
Above answer was peer-reviewed by
Follow-up: Blisters on nostril, swollen tongue and dry cough. Took tylenol. Herpes simplex virus 1 or allergic rhinitis? 39 minutes later
Hello Dr.,

In answer to your question, i stopped using the acyclovir 400 after 7 days. It was prescribed 1 pill 4 times a day, enough for 15 days. I was getting nauseated with it and was sleeping too long. (rest is good but i am providing home care for my semi-bed ridden 87 year old mother. Osteoarthritis and compression fracture and bleeding with bowel movements). Yes i wear gloves and mask as didnt know what I had, didnt want her to catch if something contagious. I had itching on nose a lot after scab came off so i used the ointment, sometimes helped, sometimes i washed off. Since i have stopped taking the pills, my tongue has swollen one time, two nights ago. I took both a Bayer aspirin and Zovorix pill cuz it scared me to see my teeth prints on tongue. Is it too late to ask for a blood test for igg to determine if in fact I do have it? Since tKing care of my mother i have become run down some and don't sleep much at night. All in all the medicine help with the tongue and paratid swelling. I have a scar on my nostril from the last time (20 yrs ago) my nostril cheek gland swelled. I dont like this and would like some type of non-invasive test or I saw on site a lesion culture. Don't know about that though. What do you think? I'm frustrated because i don't know what triggered this, if it is Hsv-1?
Answered by Dr. Ravinder Sharma 17 hours later
Thanks for the follow up query
On the basis of the inormation provided and the response of the treatment it appears to be herpes simplex infection. Viral infection can be because of excessive stress, change in temperature or may be at times due to immunocompromised state.
The description you have provided also can be because of autiimmune disorder like sjogren's syndrome. Other causes include drug reaction, immunocompromised state. I would advise you to consult a ENT surgeon too.
It could be HSV 1 or someother disease. It will not be appropriate to comment on exact diagnosis on the basis of history alone. You will require complete examination and some tests to come down to the diagnosis
You can plan for the blood test for herpes simplex infection
I hope this answers your concern Feel free to contact em if you require more information about it

with regards
Ravinder Sharma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor